What Is an HIV Rash?

Causes, Appearance, and Treatment

A rash is common in people with HIV. This not only includes the so-called "HIV rash" that can sometimes occur with a new infection but also rashes caused by advanced HIV or the drugs used to treat the virus.

This article explores four types of rashes commonly seen in people with HIV and what can be done to treat them.

"HIV Rash"

This photo contains content that some people may find graphic or disturbing.

Person with HIV Rash

U.S. National Library of Medicine / National Institutes of Health

This is a type of rash that occurs when the immune system reacts to the presence of HIV. It is usually seen two to six weeks after exposure to the virus.

The rash is described as maculopapular, meaning there are flat, reddened patches on the skin (macules) covered with small, raised bumps (papules).

While many diseases can cause this type of rash, an "HIV rash" will generally affect the upper part of the body. There may also be ulcers in the mouth or on the genitals. The rash can be itchy or painful. Flu-like symptoms are also common.

The acute symptoms of HIV will usually clear within one to two weeks. If the rash is severe, the doctor may prescribe an over-the-counter hydrocortisone cream to help relieve the itching and swelling.

Once HIV is confirmed with an HIV test, antiretroviral therapy should be started immediately to control the virus and prevent the condition from progressing.

Recap

An "HIV rash" develops soon after an HIV infection has occurred. It tends to be itchy with a lot of tiny red bumps and affect the upper part of the body. The rash usually clears within one to two weeks.

Seborrheic Dermatitis

This photo contains content that some people may find graphic or disturbing.

Person with Seborrheic Dermatitis
Amras 666

Seborrheic dermatitis is one of the most common skin conditions associated with HIV. It affects over 80% of people with advanced HIV infection but can even affect those whose immune systems are only moderately impaired.

Seborrheic dermatitis causes inflammation of the scalp, face, torso, and upper back. It most often affects oily parts of the skin, causing redness and yellowish scales. Although the cause is unknown in people with HIV, the condition is not contagious.

In severe cases, seborrheic dermatitis can cause scaly pimples around the face and behind the ears. The nose, eyebrows, chest, upper back, armpits, and inside of the ear may also be affected.

Topical steroids may be used for severe cases. People with HIV who are not yet on antiretroviral therapy should be started immediately to preserve or restore the immune system.

Recap

Seborrheic dermatitis tends to occur when HIV is advanced, causing redness and flaking on oily parts of the body. The cause is unknown but is thought to be the result of a weakened immune system.

Drug Hypersensitivity

This photo contains content that some people may find graphic or disturbing.

A person experiencing a drug hypersensitivity reaction
U.S. National Library of Medicine

Rashes can occur due to an allergic reaction to antiretroviral drugs and other medications used to treat HIV-related infections. The rash tends to appear one to two weeks after the start of treatment, although some have been known to develop within one to two days.

The rash is most commonly morbilliform, meaning measles-like, and made up of flat or slightly raised red, circular or oval patches. It usually affects the torso before spreading to the arms, legs, and neck.

In some cases, the rash may be maculopapular with tiny bumps that release a small amount of fluid when squeezed. The reaction may be accompanied by fever, fatigue, and swollen lymph nodes.

Ziagen (abacavir) and Viramune (nevirapine) are two antiretroviral drugs commonly linked to drug hypersensitivity reactions.

Treatment is usually stopped if a drug reaction occurs. Antihistamines may be prescribed to reduce redness and swelling. In severe cases, emergency care may be needed if there is trouble breathing, swelling, or other signs of a severe allergic reaction called anaphylaxis.

When to Call 911

Call 911 or seek emergency care if there are signs and symptoms of anaphylaxis, including:

  • Shortness of breath
  • Wheezing
  • Irregular or rapid heartbeat
  • Swelling of the face, throat, or tongue
  • Dizziness or fainting
  • Nausea or vomiting
  • Sudden diarrhea
  • A feeling of impending doom

Stevens-Johnson Syndrome

This photo contains content that some people may find graphic or disturbing.

Stevens-Johnson Syndrome

U.S. National Library of Medicine / National Institutes of Health

Stevens-Johnson syndrome (SJS) is a potentially life-threatening drug reaction that causes the top layer of skin to detach from the lower layer.

SJS usually begins with a fever and sore throat one to three weeks after starting treatment. This is soon followed by painful ulcers on the mouth, genitals, and anus.

Round lesions about an inch wide will then start to appear on the face, trunk, limbs, and soles of the feet. The lesions grow together quickly and form blisters that erupt, peel, ooze, and crust over. If left untreated, the massive loss of skin and fluid can cause severe dehydration, shock, and death.

Ziagen (abacavir) and Viramune (nevirapine) are the two antiretroviral drugs commonly linked to SJS, although sulfa antibiotics can also trigger a reaction.

Treatment is stopped once symptoms of SJS appear. Emergency care is essential and may include antibiotics, intravenous (IV) fluids, and treatments to prevent eye damage. The risk of death from SJS is roughly 5%.

Recap

Stevens-Johnson syndrome (SJS) is a potentially deadly drug reaction that causes the upper layer of skin to detach from the lower layer. Viramune and Ziagen are two HIV drugs commonly linked to SJS.

HIV Doctor Discussion Guide

Get our printable guide for your next doctor's appointment to help you ask the right questions.

Doctor Discussion Guide Man

Summary

When people talk about an HIV rash, they can either mean a rash that occurs during the beginning stage of infection or later on in the condition when the immune system is damaged. It can also be caused by a hypersensitivity reaction to medications used to treat HIV or HIV-related infections.

Depending on the cause, the rash may be managed with steroids, antibiotics, or antihistamines. If the rash is the result of a drug reaction, HIV treatment is almost invariably stopped.

Frequently Asked Questions

  • How long does an HIV rash last?

    A rash linked to acute HIV infection usually lasts one to two weeks. Other rashes associated with HIV can last longer depending on the cause and treatment options. For severe cases of Stevens-Johnson syndrome, recovery time can sometimes take months.

  • When does an HIV rash appear?

    An "HIV rash" often appears within two to six weeks of exposure to HIV. It is caused by an extreme immune reaction to the virus.

  • Where does the HIV rash appear?

    An "HIV rash" is often found on the face, neck, upper back, and upper chest, but it can also spread to other parts of the body.

Was this page helpful?
7 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Altman K, Vanness E, Westergard RP. Cutaneous manifestations of human immunodeficiency virus: a clinical update. Curr Infect Dis Rep. 2015;17(3):464. doi:10.1007/s11908-015-0464-y

  2. Cowan EA, McGowen JP, Fine SM, et al. Box 1: acute retroviral syndrome (a). In: Diagnosis and Management of Acute HIV [Internet].

  3. Borda LJ, Wikramanayake TC. Seborrheic dermatitis and dandruff: a comprehensive reviewJ Clin Investig Dermatol. 2015;3(2). doi:10.13188/2373-1044.1000019

  4. Yunihstuti E, Widhani A, Karjadi TH. Drug hypersensitivity in human immunodeficiency virus-infected patient: challenging diagnosis and management. Asia Pac Allergy. 2014;4(1):54-67. doi:10.5415/apallergy.2014.4.1.54

  5. McLendon K, Sternard BT. Anaphylaxis. In: StatPearls [Internet]. 

  6. Cleveland Clinic. Stevens-Johnson syndrome.

  7. Worwick S, Cotliar J. Stevens-Johnson syndrome and toxic epidermal necrolysis: a review of treatment options. Dermatol Ther. 2011;24(2):207-218. doi:10.1111/j.1529-8019.2011.01396